By Roman Shingarev, MD
Cleveland Clinic is a non-profit academic medical center. Advertising on our site helps support our mission. We do not endorse non-Cleveland Clinic products or services Policy
A 62-year-old female presented to the onco-nephrology clinic with worsening proteinuria while receiving bevacizumab for non-squamous non-small cell lung cancer that was diagnosed one year prior. No somatic driver mutation was found upon tumor tissue assessment following complete tumor resection.
Her initial treatment included cisplatin and pemetrexed. Following the sixth round of chemotherapy, the patient developed acute kidney injury (AKI) characterized by bland urine sediment, partial Fanconi syndrome and peak creatinine of 2.0 mg/dL.
The AKI and most of her electrolyte abnormalities resolved one month following discontinuation of chemotherapy. Positron emission tomography (PET) demonstrated significant radiotracer uptake in two hilar nodes, and the patient was started on bevacizumab at 15 mg/kg every three weeks, resulting in improved PET parameters.
However, the patient developed hypertension and then new proteinuria at two and three months, respectively, into the treatment. Initially,her blood pressure improved with amlodipine and the proteinuria was monitored until urine protein-to-creatinine (UPC) ratio increased to 3.4g/mg.
Vascular toxicities of vascular endothelial growth factor (VEGF) inhibitors
Both hypertension and proteinuria are common adverse effects of VEGF inhibitors, affecting approximately 50% of patients. These are considered to be class side effects of this targeted therapy, and are sometimes associated with higher antitumor efficacy.
If left untreated, hypertension may become severe and result in a stroke; proteinuria may lead to nephrotic syndrome and substantially increase the risk of venous and arterial thromboembolism, which is also common in these patients.
A gap in clinical guidance
However, no evidence-based guidelines exist on management of these conditions and the American Society of Clinical Oncology recommends discontinuation of treatment when nephrotic syndrome develops.
On the other hand, Kidney Disease: Improving Global Outcomes (KDIGO) guidelines for managing these conditions in other clinical contexts may not be applicable to this patient population. As a result, inadequate control of these toxicities may lead to premature treatment termination and decreased patient survival.
Back to the case: A lesson in persistant management
Presenting with nephrotic-range proteinuria, the patient was initially started on Lisinopril that was titrated to maximum dose leading to transient decrease in UPC and better BP control. However, as bevacizumab was continued, proteinuria worsened again. The addition of spironolactone was not beneficial and bevacizumab was held.
Although the addition of angiotensin receptor blockers to angiotensin converting enzyme inhibitors have been shown to have a moderately greater impact on proteinuria in patients with chronic kidney disease, their combined used is discouraged by KDIGO because of a significant risk of AKI and hyperkalemia.
However, because the patient’s cancer was being effectively controlled by bevacizumab, the decision was made to restart the treatment and attempt to control proteinuria with Lisinopril and Losartan after extensive counseling on lifestyle modifications directed at minimizing the risks of hyperkalemia and AKI.
The patient was closely monitored and has maintained normal potassium levels. Her creatinine fluctuated between 0.8 and 1.5 mg/dL improving with intermittent Losartan stoppage.
Importantly, her UPC has decreased from the peak of 6.5 g/mg to 2 g/mg allowing safe continuation of the VEGF inhibitor. Two years from the time of initial presentation to onconephrology, the patient remained in stable condition.